Originally published on McKnights.com
Antiepileptic drugs are tied to higher mortality risk in people with Alzheimer’s disease, according to a new study from Finland.
The findings are concerning, as the drugs are frequently used for indications other than epilepsy in these patients, the researchers contend. This includes neuropathic pain and the behavioral and psychological symptoms of dementia.
Study data was pulled from a nationwide Finnish prescription registry of people with Alzheimer’s, including patients with and without epilepsy. Investigators found that mortality risk jumped during the first three months of antiepileptic drug treatment. In addition, users of older drugs were more likely to die when compared to those who took newer antiepileptics.
People with Alzheimer’s disease are not only more likely to be prescribed antiepileptics than those without dementia, but to be prescribed older drugs choices, wrote first author Tatyana Sarycheva, M.D., from the University of Eastern Finland.
The results held after controlling for comorbidities, sociodemographic factors and the use of other medications. Risk also remained elevated after participants with epilepsy were excluded.
The researchers cautioned that the reasons for prescribing an antiepileptic could partly explain the study results.
Abstract, published in Neurology
Objective To evaluate the risk of death in relation to incident antiepileptic drug (AED) use compared with nonuse in people with Alzheimer disease (AD) through the assessment in terms of duration of use, specific drugs, and main causes of death.
Methods The MEDALZ (Medication Use and Alzheimer Disease) cohort study includes all Finnish persons who received a clinically verified AD diagnosis (n = 70,718) in 2005–2011. Incident AED users were identified with 1-year washout period. For each incident AED user (n = 5,638), 1 nonuser was matched according to sex, age, and time since AD diagnosis. Analyses were conducted with Cox proportional regression models and inverse probability of treatment weighting (IPTW).
Results Nearly 50% discontinued AEDs within 6 months. Compared with nonusers, AED users had an increased relative risk of death (IPTW hazard ratio [HR], 1.23; 95% confidence interval [CI], 1.12–1.36). This was mainly due to deaths from dementia (IPTW HR, 1.62; 95% CI, 1.42–1.86). There was no difference in cardiovascular and cerebrovascular deaths (IPTW HR, 0.98; 95% CI, 0.67–1.44). The overall mortality was highest during the first 90 days of AED use (IPTW HR, 2.40; 95% CI, 1.91–3.03). Among users of older AEDs, relative risk of death was greater compared to users of newer AEDs (IPTW HR, 1.79; 95% CI, 1.52–2.16).
Conclusion In older vulnerable patients with a cognitive disorder, careful consideration of AED initiation and close adverse events monitoring are needed.